Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Is My Doctor "With It"?
Aug 24, 2010

Dx: HIV CD4: 230 So, he started me on 1)Atripla (reg dose); 2) isentress --400 mg every 12 hrs, and 3) Abacavir 200 mg --1x day. I don't have any "complications" and have been RELIGIOUS about never missing a dose since I've started 5 mos ago. My friends say Atripla would be enough to have started, as did another doctor who said he was "mystified" that I got the abacavir. Is taking 5 drug cocktail bad or what? The second-opinion Dr. said the abacavir was unnecessary w/ Atripla. Original Dr. said "DON"T STOP ANYTHING" But I'm still scared I'm doing the wrong thing. My CD4 has gone up to 290 and ud vl. I'm 53, pretty good heath. What do you think?

Response from Dr. McGowan

Thanks for your post.

I do not have access to all of the data that your doctor may have...such as resistance tests, etc. Some doctors like the notion of hitting the virus very hard early (especially if the viral load is very high) and then simplifying treatment later. There is no firm data that this would be better than standard treatment and adds a burden for adherence, but since you are religious about it it would be no less effective. May potentially expose to unnecessary side effects.

I would question him on a few points:

1) Have him explain what his rationale is for the expanded treatment...you should be comfortable with the answer. 2) The dose of abacavir is too low if it is to be counted as a fully active drug (usually 300 mg twice daily, or 600 mg once daily). Is that an error?

Best, Joe



Previous
Shouldn't my viral load be undetectable
Next
PEP with Truvada for occpational exposure

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement